Aricept Query

clymout

Registered User
Jan 10, 2007
23
Devon
Hi everybody,

Has anyone had any negative experiences with Aricept? Mum started it a month ago and it seems to be working - unfortunately the negative aspects seem to be outweighing the positve!

Her behaviour has been much more unpredictable, she has been crying more and also been argumentative and moody, bordering on agression, with absolutely no provocation. Things got so bad two weeks ago that we had to put her into emergency respite for a week as she was singling out my son as the enemy and it affected him badly, he broke down in school and had to be sent home. She came home on Saturday and has been delightful up until she woke up this morning, reverting back to Mr Hyde character. I have spoken to her psychiatrist who will monitor the situation and thinks that this is a sign of the drug working, but I was wondering how keen the medical profession are to keep patients on this drug? I know when it's discussed with mum she's keen to take anything to help her "forgetfulness". Has anyone had any similar experiences?

Many thanks for any help.


Jo
 

Grannie G

Volunteer Moderator
Apr 3, 2006
71,567
Kent
Thanks for directing Jo to this thread Nada. I was going to respond, but don`t need to now, it would only be a duplication.

Jo, different people, different side effects. So many other considerations, other conditions, other medication, possibly even metabolism, no one really knows.

I hope something works.
 

clymout

Registered User
Jan 10, 2007
23
Devon
Thanks so much ladies,

It's really heartening to know there is always someone here to advise and point in the right direction, however big a minefield it is!


Jo
 

mocha

Registered User
Feb 17, 2006
176
86
Lancs, England
Discontinued

:confused:
Just read the posts about Aricept....
I am up to my eyes with phone calls at the moment, reason being that on Sunday I went to see Ron at his N.H and found out by accident that the Aricept he had been receiving for the last 5 years had been discontinued. It was only because I was having a conversation with a Nurse about the newspaper story of an injection in the future that I asked about it.
I am annoyed because I had asked to be informed about any change in medication and had the Doctor done it without consulting the pyschiatrist who had originally prescribed it.
At the moment no-one has returned my calls. I am going this afternoon and see what more I can find out.
I can't say I have noticed a dramatic difference except that he has completely stopped attempting to feed himself.
I will ask today the exact date that the medication was stopped and want assuring that the Ebixa which I pay £2-50 a day for is being administered.

Yours in frustration,
Aileen
 

Grannie G

Volunteer Moderator
Apr 3, 2006
71,567
Kent
Dear Aileen,

You are entitled to be annoyed. Whatever the ins and outs of prescribing, it is a courtesy at least, to inform the main carer or next of kin of any changes.

Would anyone have thought to tell you if you hadn`t found out by accident?

I feel angry for you.

Love xx
 

Nebiroth

Registered User
Aug 20, 2006
3,511
It's possible that Aricept is doing it's job, but that Mum is now more "aware" of her situation. It's no surprise that someone could become depressed or agressive or have other changes in behavior if they suddenly become more aware of the situation they are in. Mum may now realise how her faculties have declined, whereas without Aricept, her faculties had declined so far she wasn't really aware that decline. With the Aricept may have come increased insight into her situation. It would be enough to make anyone depressed or defensive.

It's just a thought; thus the "side effects" may not be chemically induced ones, but rather a result of the drug working.

If Mum has been taking Aricept for a month then she must be due to be assessed fairly soon, that assessment should include another MMSE.

But in the meantime, you should address your concerns to whomever prescribed the Aricept, or failing that, to Mum's GP.

Just a thought. We were lucky, in that Dad seemed to have a very positive reaction to Aricept - the one issue he did have was that with Aricept his paranoid thoughts (evil neighbours waging a hate campaign) became clearer and more focussed.
 

sunny

Registered User
Sep 1, 2006
598
Aricept

Mum could not continue on it, made her very ill unfortunately. So its obviously not the be all and end all, although if it works for some thats good news. However, it should be tried if possible (cost should not be a consideration). If the Queen developed AZ (anybody can!) I am sure that everything possible would be done so why not for our mums and dads/husbands and wives.
 

Margaret W

Registered User
Apr 28, 2007
3,725
North Derbyshire
Aricept

Mum has just been diagnosed with Alzheimers, and is going to be put on Aricept. But the consultant told me it can take 6-12 months before a patient responds to it, so it seems you might have to wait a while, if she is right. Ask the consultant.

Regards

Margaret
 

Grannie G

Volunteer Moderator
Apr 3, 2006
71,567
Kent
Dear Margaret,

Are you sure the doctor said 6-12 months, or might it have been 6-12 weeks.
 

CraigC

Registered User
Mar 21, 2003
6,632
London
Hi Margaret,

Not sure about that statement, 6-12 months! I know that it stays in the system for about 70 hours as I've see the effect on dad when he was taken off it a couple of times. I'm no doctor, but would ask for a second opinion.

As guidance only, this link may help (please note that this a link away from the main society site so you may need to check the source):

http://www.nmhct.nhs.uk/pharmacy/donepezi.htm

Check out the section How long do anticholinesterases take to work ?
Anticholinesterases take about four weeks to show its full effect at the starting dose. After four weeks, your doctor may increase your dose.
Four weeks sounds a little more accurate. However, aricept is not a cure, it slows down the progression of alzheimers (in some patients), and so it is difficult to notice the changes initially. Whatever your GP and research uncovers, this is a drug that will need to be given a time to work. Ironically you only notice the real effect it is having when it is taken away!

Hope that helps
Craig